Ohio, 2003

Strong Wind in Ohio, May 11, 2003

May 11, 2003 · NWS CLE · 28 events in 28 counties and zones

A strong cold front extending south from an area of low pressure over the northern Great Lakes moved into Northwest Ohio during the morning hours and as far east as Pennsylvania by late afternoon. Strong and gusty westerly winds behind this front caused scattered power outages across northern Ohio.

Where it happened

Every event with a place to put it; 28 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.2 million
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A strong cold front extending south from an area of low pressure over the northern Great Lakes moved into Northwest Ohio during the morning hours and as far east as Pennsylvania by late afternoon. Strong and gusty westerly winds behind this front caused scattered power outages across northern Ohio. Hundreds of trees and utility poles were downed. Fallen trees significantly damaged homes in Erie, Knox, Lucas, Portage and Seneca Counties. Many automobiles were also damaged across the area. In Toledo alone (Lucas County), 30 trees and 238 large limbs were downed by the strong winds. Peak measured wind gusts include: 52 mph at Toledo (Lucas County); 54 mph at Findlay (Hancock County); 51 mph in downtown Cleveland (Cuyahoga County); 47 mph at Elyria (Lorain County); 46 mph at Mansfield (Richland County) and 45 mph at Akron-Canton (Summit County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 11, 8:44 AM EST, 1 hour 16 minutes earlier.

Area forecast discussion, May 11, 8:44 AM EST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
944 AM EDT SUN MAY 11 2003

WIND ADV ISSUED FOR ENTIRE CWA THRU MIDNGHT. WILL BE UPDATING FCST
TO ADD ADVS AND REMOVE FLOOD WATCH. PLAN TO KEEP CHC RW/TRW IN EAST
SECTIONS THRU ERLY AFTN AND ADJST WINDS. TEMPS WILL BE TRICKY AS
FRONT MOVES THRU.

.CLE...
OH...WIND ADVISORY TIL MIDNIGHT.
PA...WIND ADVISORY TIL MIDNIGHT.

BM
Hazardous weather outlook, May 11, 4:36 AM EST, 5 hours 24 minutes before
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-111130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
536 AM EDT SUN MAY 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO
AND A PORTION OF NORTHWESTERN PENNSYLVANIA.

.DAY ONE...TODAY

THERE STILL REMAINS A THREAT OF SEVERE THUNDERSTORMS OVER MUCH OF
NORTHERN OHIO AND NORTHWEST PENNSYLVANIA...AT LEAST UNTIL LATE THIS
MORNING. THE THREAT WILL DIMINISH FROM WEST TO EAST ACROSS THE AREA
DURING THE MORNING HOURS.

IN ADDITION A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE ENTIRE
AREA UNTIL 10 AM. LOCALLY HEAVY RAINS COULD CAUSE CREEK AND DRAINAGE
DITCH FLOODING AS WELL AS SIGNIFICANT PONDING OF WATER UNTIL LATE
THIS MORNING. FORTUNATELY MOST OF THE STORMS ARE MOVING ALONG PRETTY
QUICKLY AND NOT ALLOWING LARGE RAINFALL AMOUNTS TO ACCUMULATE.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING.

VRCEK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

28 strong wind. Local standard time, as filed.

Strong Wind, Ashland

When
May 11, 10:00 AM EST to 8:00 PM EST
Where
Ashland forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$25,000
Reported by
NEWSPAPER
Coordinates
40.846, -82.271 (the zone’s center; the record gives no point)

Strong Wind, Ashtabula

When
May 11, 10:00 AM EST to 8:00 PM EST
Where
Ashtabula forecast zone
Measured
39 kt (45 mph) measured gust
Property damage
$25,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.896, -80.759 (the zone’s center; the record gives no point)

Strong Wind, Crawford

When
May 11, 10:00 AM EST to 8:00 PM EST
Where
Crawford forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$25,000
Reported by
NEWSPAPER
Coordinates
40.851, -82.920 (the zone’s center; the record gives no point)

Strong Wind, Cuyahoga

When
May 11, 10:00 AM EST to 8:00 PM EST
Where
Cuyahoga forecast zone
Measured
44 kt (51 mph) measured gust
Property damage
$35,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.479, -81.678 (the zone’s center; the record gives no point)

Strong Wind, Erie

When
May 11, 10:00 AM EST to 8:00 PM EST
Where
Erie forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$50,000
Reported by
NEWSPAPER
Coordinates
41.432, -82.700 (the zone’s center; the record gives no point)

Strong Wind, Geauga

When
May 11, 10:00 AM EST to 8:00 PM EST
Where
Geauga forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$25,000
Reported by
NEWSPAPER
Coordinates
41.500, -81.179 (the zone’s center; the record gives no point)

Strong Wind, Hancock

When
May 11, 10:00 AM EST to 8:00 PM EST
Where
Hancock forecast zone
Measured
47 kt (54 mph) measured gust
Property damage
$40,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.002, -83.666 (the zone’s center; the record gives no point)

Strong Wind, Holmes

When
May 11, 10:00 AM EST to 8:00 PM EST
Where
Holmes forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$25,000
Reported by
NEWSPAPER
Coordinates
40.561, -81.929 (the zone’s center; the record gives no point)

Strong Wind, Huron

When
May 11, 10:00 AM EST to 8:00 PM EST
Where
Huron forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$35,000
Reported by
NEWSPAPER
Coordinates
41.146, -82.598 (the zone’s center; the record gives no point)

Strong Wind, Knox

When
May 11, 10:00 AM EST to 8:00 PM EST
Where
Knox forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$40,000
Reported by
NEWSPAPER
Coordinates
40.399, -82.421 (the zone’s center; the record gives no point)

Strong Wind, Lake

When
May 11, 10:00 AM EST to 8:00 PM EST
Where
Lake forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$30,000
Reported by
NEWSPAPER
Coordinates
41.714, -81.245 (the zone’s center; the record gives no point)

Strong Wind, Lorain

When
May 11, 10:00 AM EST to 8:00 PM EST
Where
Lorain forecast zone
Measured
41 kt (47 mph) measured gust
Property damage
$25,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.453, -82.151 (the zone’s center; the record gives no point)

Strong Wind, Lucas

When
May 11, 10:00 AM EST to 8:00 PM EST
Where
Lucas forecast zone
Measured
45 kt (52 mph) measured gust
Property damage
$150,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.684, -83.468 (the zone’s center; the record gives no point)

Strong Wind, Mahoning

When
May 11, 10:00 AM EST to 8:00 PM EST
Where
Mahoning forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$35,000
Reported by
NEWSPAPER
Coordinates
41.015, -80.776 (the zone’s center; the record gives no point)

Strong Wind, Marion

When
May 11, 10:00 AM EST to 8:00 PM EST
Where
Marion forecast zone
Measured
38 kt (44 mph) measured gust
Property damage
$35,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.587, -83.161 (the zone’s center; the record gives no point)

Strong Wind, Medina

When
May 11, 10:00 AM EST to 8:00 PM EST
Where
Medina forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$35,000
Reported by
NEWSPAPER
Coordinates
41.118, -81.900 (the zone’s center; the record gives no point)

Strong Wind, Morrow

When
May 11, 10:00 AM EST to 8:00 PM EST
Where
Morrow forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$25,000
Reported by
NEWSPAPER
Coordinates
40.524, -82.794 (the zone’s center; the record gives no point)

Strong Wind, Ottawa

When
May 11, 10:00 AM EST to 8:00 PM EST
Where
Ottawa forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$50,000
Reported by
NEWSPAPER
Coordinates
41.497, -82.941 (the zone’s center; the record gives no point)

Strong Wind, Portage

When
May 11, 10:00 AM EST to 8:00 PM EST
Where
Portage forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$35,000
Reported by
NEWSPAPER
Coordinates
41.168, -81.197 (the zone’s center; the record gives no point)

Strong Wind, Richland

When
May 11, 10:00 AM EST to 8:00 PM EST
Where
Richland forecast zone
Measured
40 kt (46 mph) measured gust
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.775, -82.536 (the zone’s center; the record gives no point)

Strong Wind, Sandusky

When
May 11, 10:00 AM EST to 8:00 PM EST
Where
Sandusky forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$50,000
Reported by
NEWSPAPER
Coordinates
41.357, -83.144 (the zone’s center; the record gives no point)

Strong Wind, Seneca

When
May 11, 10:00 AM EST to 8:00 PM EST
Where
Seneca forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$35,000
Reported by
NEWSPAPER
Coordinates
41.124, -83.128 (the zone’s center; the record gives no point)

Strong Wind, Stark

When
May 11, 10:00 AM EST to 8:00 PM EST
Where
Stark forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$50,000
Reported by
NEWSPAPER
Coordinates
40.814, -81.366 (the zone’s center; the record gives no point)

Strong Wind, Summit

When
May 11, 10:00 AM EST to 8:00 PM EST
Where
Summit forecast zone
Measured
39 kt (45 mph) measured gust
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.126, -81.532 (the zone’s center; the record gives no point)

Strong Wind, Trumbull

When
May 11, 10:00 AM EST to 8:00 PM EST
Where
Trumbull forecast zone
Measured
39 kt (45 mph) measured gust
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.317, -80.761 (the zone’s center; the record gives no point)

Strong Wind, Wayne

When
May 11, 10:00 AM EST to 8:00 PM EST
Where
Wayne forecast zone
Measured
36 kt (41 mph) measured gust
Property damage
$40,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.829, -81.888 (the zone’s center; the record gives no point)

Strong Wind, Wood

When
May 11, 10:00 AM EST to 8:00 PM EST
Where
Wood forecast zone
Measured
47 kt (54 mph) measured gust
Property damage
$100,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.362, -83.623 (the zone’s center; the record gives no point)

Strong Wind, Wyandot

When
May 11, 10:00 AM EST to 8:00 PM EST
Where
Wyandot forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$25,000
Reported by
NEWSPAPER
Coordinates
40.842, -83.304 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5359747, 5359748, 5359749, 5359827, 5359828, 5359829, 5359830, 5359831, 5359832, 5359833, 5359834, 5359835, 5359836, 5359837, 5359838, 5359839, 5359840, 5359841, 5359842, 5359843, 5359844, 5359845, 5359846, 5359847, 5359848, 5359849, 5359850, 5359851.